Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 123, NWS Louisville, KY

July 8, 2001Taylor County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 8, 2001, 10:18 PM EDT for Taylor County, Kentucky. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 10:18 PM EDT (02:18 UTC)
Expired
Jul 8, 2001, 11:00 PM EDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Taylor County, KY

The radar

The Louisville radar (KLVX), 87 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:50 PM EDTThunderstorm Wind 60 ECampbellsville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2384 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 090218
SVRSDF

KYC045-137-217-090300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1018 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASEY COUNTY IN SOUTH CENTRAL KENTUCKY
  LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY
  TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1100 PM EDT

* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF CRAB ORCHARD TO
  14 MILES NORTH OF HOBSON...OR FROM 23 MILES SOUTH OF LEXINGTON TO
  47 MILES SOUTHEAST OF LOUISVILLE...MOVING SOUTH AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOBSON...HUSTONVILLE...JACKTOWN AROUND 1030 PM EDT                 
  CAMPBELLSVILLE...CRAB ORCHARD...MT. SALEM AROUND 1035 PM EDT
  DOG WALK...ELK HORN AROUND 1040 PM EDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORM'S PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:40 PM EDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 3:40 PM EDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED TO REMOVE TSTMS WEST TODAY
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SUN JUL 8 2001

MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE THREAT OF MORE SVR
TSTMS DURING TONIGHT.

VERY MOIST AND EXTREMELY UNSTABLE AIR IN PLACE ACROSS FA .
WE ARE IN MODERATE RISK OF SEVERE OVER MUCH OF FA. WILL GO WITH HI
POPS WI THE HIEST ERN FA.  MUCH WIND DAMAGE ALREADY THIS AFTERNOON
ACROSS ERN PTNS OF FA.

A SECOND CONCERN IS WHAT TO DO WI HEAT ADVISORY FOR SWRN PTNS OF
FA FOR TONIGHT...WITH MIN TEMPS IN MIDDLE 70S FORECAST FOR SWRN PTN
OF FA...WILL NOT CONTINUE HEAT ADVISORY THERE TONIGHT.

REPEAT OF SAME NOT OUT THE QUESTION FOR MONDAY.

.SDF...NONE

In the hours before

Local storm report, Jul 8, 4:43 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    RUCKERVILLE               KY   WIND DAMAGE
07/08/01   CLARK                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 8:53 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
853 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    MADISON                   IN   WIND DAMAGE
07/08/01   JEFFERSON                      TREES AND POWER LINES
                                          DOWN COUNTYWIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          EVENT DURATION 20
                                          MINUTES.

0820 PM    SALEM                     IN   WIND DAMAGE
07/08/01   WASHINGTON                     TREES AND POWER LINES
                                          DOWN COUNTYWIDE. EVENT
                                          DURATION 20 MINUTES.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    SCOTTSBURG                IN   WIND DAMAGE
07/08/01   SCOTT                          TREES AND POWER LINES
                                          DOWN COUNTYWIDE. EVENT
                                          DURATION 10 MINUTES.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 9:23 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
923 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    PALMYRA                   IN   WIND DAMAGE
07/08/01   HARRISON                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0900 PM    EMINENCE                  KY   WIND DAMAGE
07/08/01   HENRY                          TREES DOWN IN THE
                                          SOUTHWEST PART OF THE
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0905 PM    FLOYDS KNOBS              IN   WIND DAMAGE
07/08/01   FLOYD                          TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.

0905 PM    DUBOIS                    IN   WIND DAMAGE
07/08/01   DUBOIS                         TREES AND POWER LINES
                                          DOWN COUNTYWIDE. FUNNEL
                                          CLOUDS SIGHTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0910 PM    ST MATTHEWS               KY   WIND DAMAGE
07/08/01   JEFFERSON                      POWER LINES DOWN ON
                                          SHELBYVILLE ROAD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0915 PM    CLARKSVILLE               IN   WIND DAMAGE
07/08/01   CLARK                          TREES DOWN COUNTYWIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 9:31 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
931 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    PEWEE VLY                 KY   WIND DAMAGE
07/08/01   OLDHAM                         VERY LARGE BRANCHES
                                          OVER A ROAD IN PEWEE
                                          VALLEY. REPORTED BY
                                          STORM SPOTTER.

0925 PM    SHELBYVILLE               KY   WIND DAMAGE
07/08/01   SHELBY                         TREES DOWN. REPORTED BY
                                          STORM SPOTTER.

"
Local storm report, Jul 8, 10:00 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    CYNTHIANA                 KY   WIND DAMAGE
07/08/01   HARRISON                       TREES DOWN ACROSS
                                          HIGHWAY WEST 32 AND
                                          KENTUCKY 1940. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0920 PM    GEORGETOWN                KY   WIND DAMAGE
07/08/01   SCOTT                          TREES DOWN COUNTYWIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0920 PM    BLOOMFIELD                KY   WIND DAMAGE
07/08/01   NELSON                         LARGE LIMBS DOWN.
                                          ESTIMATED WINDS TO 50
                                          MPH. REPORTED BY STORM
                                          SPOTTER.

0920 PM    VERSAILLES                KY   WIND DAMAGE
07/08/01   WOODFORD                       NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 10:11 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1011 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    PEWEE VLY                 KY   WIND DAMAGE
07/08/01   OLDHAM                         TREE DOWN ACROSS A
                                          ROAD. REPORTED BY STORM
                                          SPOTTER.

0935 PM    ESCONDIDA                 KY   WIND DAMAGE
07/08/01   BOURBON                        TWO TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0935 PM    LAWRENCEBURG              KY   WIND DAMAGE
07/08/01   ANDERSON                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0935 PM    SHEPHERDSVILLE            KY   WIND DAMAGE
07/08/01   BULLITT                        TREES AND POWER LINES
                                          DOWN IN MANY LOCATIONS.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1010 PM    LEXINGTON                 KY   75 MPH TSTM GUST
07/08/01   FAYETTE                        REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:36 PM EDTSevere Thunderstorm WarningLMKTrimble39 min
Jul 8, 8:48 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham42 min
Jul 8, 8:59 PM EDTSevere Thunderstorm WarningLMKJefferson, Shelby46 min
Jul 8, 8:59 PM EDTSevere Thunderstorm WarningLMKFranklin46 min
Jul 8, 9:02 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott38 min
Jul 8, 9:12 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas48 min
Jul 8, 9:17 PM EDTSevere Thunderstorm WarningLMKFayette43 min
Jul 8, 9:22 PM EDTSevere Thunderstorm WarningLMKBullitt, Spencer38 min
Jul 8, 9:26 PM EDTSevere Thunderstorm WarningLMKAnderson, Woodford34 min
Jul 8, 9:36 PM EDTSevere Thunderstorm WarningLMKJessamine39 min
Jul 8, 9:36 PM EDTSevere Thunderstorm WarningLMKClark39 min
Jul 8, 9:40 PM EDTSevere Thunderstorm WarningLMKNelson, Washington35 min
Jul 8, 9:40 PM EDTSevere Thunderstorm WarningLMKMercer35 min
Jul 8, 9:46 PM EDTSevere Thunderstorm WarningLMKFayette34 min
Jul 8, 10:00 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison45 min
Jul 8, 10:06 PM EDTSevere Thunderstorm WarningLMKBoyle, Marion39 min
Jul 8, 10:18 PM EDTSevere Thunderstorm WarningLMKCasey, Lincoln42 min
Jul 8, 11:01 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Russell, Taylor44 min
Jul 8, 11:57 PM EDTSevere Thunderstorm WarningLMKAdair33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.